MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number 121410
Medical Device Problem Codes Failure to Prime (1492); Self-Activation or Keying (1557); Failure to Fire (2610)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: the lot number was provided and the lot device history records have been reviewed.The lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: one monopty biopsy needle was returned.Functional testing was performed.The investigation was confirmed for self activation, as the stylet was noted to release intermittently prior to depressing the trigger.An x-ray was performed of the device and showed that the stylet tangs were not fully engaging with the device housing.Therefore, the investigation was also confirmed for failure to prime.However, the investigation was inconclusive for failure to fire as a full functional evaluation could not be performed due to the identified tang engagement issue.Per the evaluation results, upon device disassembly the stylet tang width was noted to be slightly below specification.The stylet tang width below specification contributed to the identified self activation and priming issue.However, it should be noted that the device was returned in a full prime configuration with the arrow in the "ready" window.It was likely that the returned sample configuration contributed to the stylet tang width measurement below specification.Per manufacturing procedure, all monopty devices are 100% inspected for damage and functionally tested during manufacturing.Therefore, it was unlikely that the issue is manufacturing related.A definitive root cause could not be determined for the reported failure to fire issue.It was unknown if procedural issues contributed to the reported and identified issues.Labeling review: the current ifu (instructions for use) states: indications for use: -the core needle biopsy device is intended for use in obtaining biopsies from soft tissues such as liver, kidney, prostate, spleen, lymph nodes and various soft tissue tumors.It is not intended for use in bone.Warnings: note: if collecting multiple samples, inspect the needle for a damaged point, bent shaft or other imperfections after each sample is collected.Do not use the needle if any imperfection is noted.Precautions: -never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.-before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.-unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Directions for use: -bard monopty disposable core biopsy instrument preparation: -before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.-prepare the monopty instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for an ultrasound guided breast biopsy, the device was allegedly difficult to prime and failed to fire.It was further reported that the procedure was performed with another device.There was no patient contact.

Brand Name
BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7328855
Report Number2020394-2018-00215
Device Sequence Number145238
Product Code KNW
UDI-Device Identifier00801741084584
UDI-Public(01)00801741084584
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2019
Device Catalogue Number121410
Device Lot NumberREAU0799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2018
Initial Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR